Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 69, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 14, 2018, 10:08 PM CDT for 9 counties in Kansas. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 10:08 PM CDT (03:08 UTC)
- Expired
- May 14, 2018, 11:15 PM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Allen County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS
The radar
The Tulsa radar (KINX), 127 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 10:08 PM CDT | HAIL 1 | Chanute, KS | |
| May 14, 10:10 PM CDT | TSTM WND GST 59 | 2 Nne Thayer, KS | |
| May 14, 10:10 PM CDT | HAIL 1 | 4 E Chanute, KS | QUARTER SIZE HAIL FOR 10 FULL MINTUES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1390 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1649 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
407
WUUS53 KICT 150308
SVRICT
KSC001-019-035-049-099-125-133-205-207-150415-
/O.NEW.KICT.SV.W.0069.180515T0308Z-180515T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1008 PM CDT MON MAY 14 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Elk County in southeastern Kansas...
Wilson County in southeastern Kansas...
Labette County in southeastern Kansas...
East central Cowley County in south central Kansas...
Neosho County in southeastern Kansas...
Montgomery County in southeastern Kansas...
Chautauqua County in southeastern Kansas...
Southeastern Woodson County in southeastern Kansas...
Southern Allen County in southeastern Kansas...
* Until 1115 PM CDT
* At 1008 PM CDT, severe thunderstorms were located along a line
extending from 9 miles southwest of Uniontown to near Cedar Vale,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Parsons, Coffeyville, Independence, Chanute, Neodesha, Fredonia,
Cherryvale, Caney, Humboldt, Oswego, Erie, Sedan, Altamont, Howard,
St. Paul, Thayer, Edna, Dearing, Altoona and Mound Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9521 3700 9621 3735 9661 3792 9523
3786 9508 3707 9507
TIME...MOT...LOC 0308Z 297DEG 33KT 3776 9510 3709 9646
HAIL...1.25IN
WIND...60MPH
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:56 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 14, 8:56 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Wichita KS 856 PM CDT Mon May 14 2018 .UPDATE... Issued at 856 PM CDT Mon May 14 2018 Scattered strong/severe thunderstorms are ongoing across portions of south-central and southeast Kansas. Activity is becoming most widespread across south-central Kansas and also along the Turnpike corridor across the Flint Hills, as the increasing low-level jet impinges on the nearly stalled ENE-WSW oriented synoptic front, along with numerous outflow boundary interactions. Continued strong instability coupled with weak yet adequate deep layer shear will continue to support a threat for large hail and damaging winds for the next few hours. Another tornado or two cannot be ruled out, especially across far southern KS, due to increased effective helicity from the stronger low-level jet. However, the overall severe threat should gradually diminish with time as updrafts merge and instability decreases through late evening. Another round of non-severe showers/thunderstorms may develop and/or move in from western KS overnight into early Tuesday morning, as 850-700mb warm/moist advection increases ahead of subtle shortwave energy approaching from the west/northwest. && .SHORT TERM...(This evening through Thursday night) Issued at 307 PM CDT Mon May 14 2018 Early this afternoon, thunderstorms have begun to develop along and south of a quasi-stationary front draped across the forecast area. These storms have initially been in eastern Kansas, but as convective inhibition continues to erode and enhanced convergence ensues along the boundary, more storms are expected to initiate this afternoon and evening. The primary threat area looks to be south central and southeast Kansas, generally along and east of a line from Kingman to Chase counties. This area is included in a Severe Thunderstorm Watch in effect until 1000pm this evening, though it is possible that some showers and non-severe storms could linger after this time frame initially along the Oklahoma border and later in central KS. Main concerns with any severe storms that develop will be large hail up to the size of ping-pong balls, damaging wind gusts up to 70 mph, frequent lightning, and locally heavy rainfall, with rain rates of near 2 inches per hour already observed in a couple of cells that moved through Greenwood and Woodson counties. Current thinking is that the surface front will slide southward tomorrow, which should push the development of severe storms further south into central and western Oklahoma and northern Texas, though a few showers and thunderstorms are possible in southern Kansas. A strong storm or two will be possible, but widespread severe weather is not expected by Tuesday afternoon due to much more stable air over Kansas versus locations further south. Wednesday and Thursday become much more tricky as the front sinks even further south and then lifts back north on Thursday as an upper low continues to dwell over the Central Great Basin. Overall, thinking is that we should see a shot at a few scattered showers or thunderstorms, but exact timing and areal coverage is dicey to say the least .LONG TERM...(Friday through Monday) Issued at 307 PM CDT Mon May 14 2018 By Friday, the upper low over the western CONUS is progged to begin lifting northward through the weekend. Ample low level moisture will continue to be advected into the area bringing lingering chances of showers with occasional embedded thunder off and on throughout the weekend and into early next week. Temperatures should remain above normal throughout the period until at least Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 802 PM CDT Mon May 14 2018 Scattered shower/thunderstorm clusters will continue through the evening, most widespread generally along and southeast of the KS Turnpike. The strongest activity will be capable of large hail, damaging winds, frequent lightning and torrential rainfall. Thinking storm intensity should tend to wane by late evening, although persistent warm/moist advection due to increasing low- level jet impinging on boundary across the area may lead to additional shower/thunderstorm activity developing across western KS and spreading east overnight. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 65 82 64 82 / 60 30 40 40 Hutchinson 62 80 61 81 / 40 30 30 40 Newton 63 80 63 81 / 50 30 30 40 ElDorado 64 81 63 81 / 70 30 30 40 Winfield-KWLD 65 82 63 83 / 70 30 40 40 Russell 58 79 58 80 / 20 10 10 40 Great Bend 59 79 59 80 / 30 10 20 30 Salina 61 80 61 82 / 30 20 20 40 McPherson 61 80 61 81 / 30 30 20 40 Coffeyville 68 83 65 83 / 50 30 30 40 Chanute 67 82 64 83 / 70 30 30 40 Iola 65 81 63 82 / 70 30 20 30 Parsons-KPPF 68 83 65 83 / 60 30 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...ADK SHORT TERM...TAV LONG TERM...TAV AVIATION...ADK
Hazardous weather outlook, May 14, 9:22 PM CDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 922 PM CDT Mon May 14 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-160230- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 922 PM CDT Mon May 14 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms will continue through the evening across portions of south-central and southeast Kansas. The strongest activity will be capable of large hail, damaging winds, very heavy rain and localized flooding. The severe threat will gradually wane by late evening, although small hail, gusty winds and heavy rain will remain a concern past midnight. Another area of non-severe showers and thunderstorms may move into or develop across portions of central and south-central Kansas overnight. Brief heavy rain and small hail will be the main threats if this activity can materialize. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic hit-or-miss thunderstorms remain possible Tuesday through Wednesday night, and again Friday through Saturday night. While organized severe weather appears unlikely, strong to marginally severe storms are possible with any of this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through late this evening across mainly south-central and southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 14, 8:27 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
827 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL DERBY 37.55N 97.26W
05/14/2018 E1.00 INCH Sedgwick KS PUBLIC
&&
KEDLocal storm report, May 14, 8:45 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
845 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HAIL 2 E POTWIN 37.94N 96.98W
05/14/2018 E1.00 INCH BUTLER KS EMERGENCY MNGR
&&
RBLLocal storm report, May 14, 8:53 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
853 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM HAIL ROSE HILL 37.57N 97.13W
05/14/2018 E0.75 INCH Butler KS EMERGENCY MNGR
&&
RBLLocal storm report, May 14, 9:32 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM HAIL 2 E EAST WICHITA 37.68N 97.22W
05/14/2018 E0.88 INCH SEDGWICK KS TRAINED SPOTTER
50 TO 55 MPH GUST WITH THE HAIL.
&&
RBLLocal storm report, May 14, 9:52 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
952 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM TORNADO 3 ENE MAPLE CITY 37.07N 96.73W
05/14/2018 COWLEY KS TRAINED SPOTTER
&&
RBLLocal storm report, May 14, 10:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1003 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST 2 N ARKANSAS CITY 37.10N 97.04W
05/14/2018 E60 MPH COWLEY KS EMERGENCY MNGR
&&
RBLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:08 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood, Marion | 67 min |
| May 14, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 61 min |
| May 14, 7:16 PM CDT | Special Weather Statement | ICT | Cowley | 29 min |
| May 14, 7:27 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 33 min |
| May 14, 7:30 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 45 min |
| May 14, 7:42 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 33 min |
| May 14, 7:47 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 58 min |
| May 14, 8:06 PM CDT | Areal Flood Warning | ICT | Allen, Butler, Chase, Greenwood, Woodson | 12 hr |
| May 14, 8:13 PM CDT | Special Weather Statement | ICT | Harper | 32 min |
| May 14, 8:16 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Woodson | 59 min |
| May 14, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 27 min |
| May 14, 8:22 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 68 min |
| May 14, 8:27 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 63 min |
| May 14, 8:52 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood, Woodson | 23 min |
| May 14, 8:55 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 65 min |
| May 14, 8:58 PM CDT | Tornado Warning | ICT | Harper, Sumner | 11 min |
| May 14, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Butler, Elk, Greenwood, Wilson, Woodson | 17 min |
| May 14, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Harper, Sedgwick, Sumner | 64 min |
| May 14, 9:28 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Butler, Cowley, Elk, Greenwood, Wilson and 1 more | 62 min |
| May 14, 9:44 PM CDT | Tornado Warning | ICT | Cowley | 31 min |
| May 14, 9:56 PM CDT | Tornado Warning | ICT | Cowley | 18 min |
| May 14, 10:16 PM CDT | Tornado Warning | ICT | Chautauqua, Cowley | 28 min |
| May 14, 10:31 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 29 min |
| May 14, 10:46 PM CDT | Special Weather Statement | ICT | Butler, Chase | 44 min |
| May 14, 11:04 PM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| May 14, 11:14 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 61 min |
| May 14, 11:48 PM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| May 14, 11:52 PM CDT | Special Weather Statement | ICT | Kingman, Reno | 38 min |
| May 15, 12:09 AM CDT | Special Weather Statement | ICT | Chase | 36 min |
| May 15, 12:15 AM CDT | Areal Flood Warning | ICT | Cowley | 3 hr |
| May 15, 12:22 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 40 min |
| May 15, 12:40 AM CDT | Special Weather Statement | ICT | Sedgwick, Sumner | 50 min |
| May 15, 1:03 AM CDT | Special Weather Statement | ICT | Harper | 27 min |
| May 15, 1:14 AM CDT | Special Weather Statement | ICT | Sumner | 46 min |
| May 15, 1:17 AM CDT | Special Weather Statement | ICT | Chase | 43 min |
| May 15, 2:04 AM CDT | Special Weather Statement | ICT | Elk, Greenwood | 41 min |
| May 15, 2:39 AM CDT | Special Weather Statement | ICT | Montgomery, Wilson, Woodson | 51 min |
| May 15, 4:52 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.